Illinois, 2014Flash Flooding and Damaging Winds in Illinois, September 2, 2014
September 2, 2014 · NWS ILX · 6 events in 5 counties and zones
A large complex of slow-moving thunderstorms moved across south-central Illinois during the early morning hours of September 2nd. A few of the cells produced gusty winds of 50 to 60 mph that downed a couple of trees in Jasper and Lawrence counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $22,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large complex of slow-moving thunderstorms moved across south-central Illinois during the early morning hours of September 2nd. A few of the cells produced gusty winds of 50 to 60 mph that downed a couple of trees in Jasper and Lawrence counties. In addition, rainfall amounts of 3 to 6 inches were common along and south of the I-70 corridor, leading to flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 1, 10:51 PM CST, 1 hour 9 minutes earlier.
Area forecast discussion, Sep 1, 10:51 PM CST, 1 hour 9 minutes before
Area Forecast Discussion
NATIONAL WEATHER SERVICE LINCOLN IL
1151 PM CDT Mon Sep 1 2014
.UPDATE...
ISSUED AT 906 PM CDT MON SEP 1 2014
Still a somewhat tricky forecast for the overnight hours. Spotty
convection, and it has been diminishing, persists to the north of
the forecast area along the cold front. Meanwhile, convection
continues to expand across Missouri and Kansas, and is starting to
spread into southwest Illinois, along an old outflow boundary.
Moisture is pooling along the outflow boundary, and precipitable
water values along this axis are near two inches. Main concern
through the night is how significant the local rainfall threat
will be, mainly with the rains near the outflow boundary.
Think the current flash flood watch in our southeast counties
looks good. While some convection is beginning to spread into our
southwest counties, the heavier rainfall is still well back to the
southwest. The storms with the heavier rainfall also seem to be
developing a bit of a cold pool with a more east to southeast
trajectory developing as opposed to the northeast trajectory near
our forecast area. This further south track of the heavier
rainfall over the next several hours is also supported by the
latest run of the HRRR. So, do not need to make significant
changes to forecast overall. Most tweaks will be to try and fine
tune the latest PoP trends.
&&
.SHORT TERM...(This evening through Tuesday)
ISSUED AT 216 PM CDT MON SEP 1 2014
18z/1pm surface analysis shows outflow boundary from late night
convection across Iowa extending from near Kankakee to just west of
Taylorville. Airmass behind the boundary has stabilized greatly,
with the special 18z KILX upper air sounding showing less than
200J/kg of CAPE and a strong cap at around 850mb. Meanwhile ahead
of the boundary, LAPS soundings indicate CAPES of 2000-2500J/kg and
little to no capping. Will be watching the E/SE CWA for potential
development over the next couple of hours, but window of opportunity
will be small and any convection that fires will quickly push into
Indiana.
Next concern will be the heavy rain threat tonight. As has been
advertised by the last several runs, latest models continue to show
showers/thunderstorms becoming widespread along the trailing boundary
tonight as 40-45kt LLJ develops from the Southern Plains
northeastward into the Ohio River Valley. Still some questions as
to exactly where the axis of heaviest rain will set up, with the NAM
appearing to be a bit too far north. GFS/HRRR seem to have a better
handle on the rain given current scenario. Think scattered
showers/storms will develop across the southern half of the CWA
early this evening, then as LLJ jet energy increases, areal coverage
will expand toward midnight. With storms becoming parallel to upper
flow and likely training over the same locations, am concerned about
flash flood potential across the E/SE overnight. Precipitable water
values ramp up to over 2 inches, while upper jet strengthens over
the Great Lakes providing enhanced synoptic lift. Based on GFS/HRRR
QPF fields, have decided to issue a Flash Flood Watch for all
locations along/south of a Paris to Shelbyville line. Rainfall
rates may exceed 2 inches per hour at times, leading to a flash
flooding risk. Have gone with categorical PoPs across the Watch area,
tapering down to just slight chance across the far north around
Galesburg. Have lingered PoPs across the E/SE into Tuesday morning:
however, all model guidance suggests frontal boundary will push
south of the area and bring an end to the rain chances by midday.
&&
.LONG TERM...(Tuesday night through Monday)
ISSUED AT 216 PM CDT MON SEP 1 2014
The cold front should clear our southern counties by 7 pm Tues,
leaving slightly drier air in its wake. That should provide a break
in rain chances Tuesday night into early Wed morning. However,
during the day Wed, the front is expected to return north as a warm
front in Missouri and W IL. Sept 01/12z guidance has trended more
aggressive with a shortwave on Wed moving across N Missouri into W
IL, especially the Canadian GEM, and to a lesser extent the NAM/GFS.
The 850mb LLJ will be mainly in MO, so as the wave moves east across
IL it will be losing some support from moisture transport. We still
expanded the chance PoPs farther northeast into IL, to include
areas southeast of a line from Havana-Decatur-Lawrenceville, with
slight chances up to Peoria-Champaign.
The storms chances evolve to areas NW of the IL river for Wed night
as the instability axis, thermal ridge, and nose of the 850mb LLJ
advance toward NW IL. The warm front will respond by advancing north
of our counties for Thursday, bringing a brief period of heat and
humidity for Thur and Friday. Highs should climb into the upper 80s
and lower 90s as dewpoints reach up into the low to mid 70s. Peak
heat indices may reach into the upper 90s depending cloud cover.
Low pressure moving along the Canadian border will drag a cold front
into Illinois on Friday. Storm chances will increase NW of the IL
river later Thurs night, with widespread chance PoPs for Friday and
Friday night in the vicinity of the cold front. A few storms may
even affect areas southeast of I-72 into Saturday morning.
A significant airmass change will follow that frontal passage, as a
1024mb Canadian high builds southward. Highs Sunday and Monday will
remain in the low to mid 70s, with lows bottoming out Sunday night
in the mid 50s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
ISSUED AT 1151 PM CDT MON SEP 1 2014
A band of showers and thunderstorms will continue to brush past
KSPI, KDEC, and KCMI for the next several hours, but KPIA and KBMI
should be largely dry. Conditions will likely degrade to MVFR as the
rains continue and/or as fog develops in the case of KPIA/KBMI.
Quieter weather and VFR conditions will prevail for most of the
daytime hours Tuesday and into the evening as drier air filters
into the area behind a cold front.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH until 7 AM CDT Tuesday FOR ILZ056-057-061>063-
066>068-071>073.
&&
UPDATE...BAK
SHORT TERM...BARNES
LONG TERM...SHIMON
AVIATION...BAK
Hazardous weather outlook, Sep 1, 2:17 PM CST, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
317 PM CDT MON SEP 1 2014
ILZ027>031-036>038-040>055-021100-
CASS-CHAMPAIGN-CHRISTIAN-DE WITT-DOUGLAS-FULTON-KNOX-LOGAN-MACON-
MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-VERMILION-WOODFORD-
317 PM CDT MON SEP 1 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT
TONIGHT. SEVERE WEATHER IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
WHILE ISOLATED THUNDERSTORMS WILL BE POSSIBLE FROM TIME TO TIME
AS TEMPERATURE AND HUMIDITY LEVELS RISE...THE NEXT SIGNIFICANT
CHANCE FOR THUNDERSTORMS WILL HOLD OFF UNTIL FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ056-057-061>063-066>068-071>073-021100-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EDGAR-EFFINGHAM-JASPER-
LAWRENCE-RICHLAND-SHELBY-
317 PM CDT MON SEP 1 2014
...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
TUESDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
THUNDERSTORMS WILL BECOME MORE WIDESPREAD ACROSS THE AREA TONIGHT.
WITH STORMS POTENTIALLY TRAINING OVER THE SAME LOCATIONS...HEAVY
RAINFALL APPEARS TO BE LIKELY ALONG THE I-70 CORRIDOR. THEREFORE
THE GREATEST SEVERE WEATHER THREAT TONIGHT WILL BE FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS WILL GRADUALLY DIMINISH TUESDAY MORNING.
WHILE ISOLATED THUNDERSTORMS WILL BE POSSIBLE FROM TIME TO TIME
AS TEMPERATURE AND HUMIDITY LEVELS RISE...THE NEXT SIGNIFICANT
CHANCE FOR THUNDERSTORMS WILL HOLD OFF UNTIL FRIDAY AND SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...HOWEVER
ANY REPORTS OF HEAVY RAINFALL OR FLASH FLOODING WILL BE GREATLY
APPRECIATED.
BARNES
Thunderstorm Wind, Jasper
- When
- September 2, 12:00 AM CST to 12:05 AM CST
- Where
- Jasper County, 1 mi W of St Marie
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 38.930, -88.039
Numerous trees were blown down just west of Sainte Marie.
Flash Flood, Effingham
- When
- September 2, 12:00 AM CST to 3:00 AM CST
- Where
- Effingham County, 4.51 mi SW of Altamont to 2.44 mi W of Edgewood
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.021, -88.805
Heavy downpours which produced 2 to 3 inches of rain per hour between 2200-0000 local time resulted in flash flooding across the southern half of Effingham County. Numerous rural roads were impassable, streets in the towns of Mason and Edgewood were flooded, and parts of U.S. Highway 45 near the Clay County line were closed. Several motorists had to be rescued after they drove into flooded ditches. The flooding subsided within three hours.
Flash Flood, Clay
- When
- September 2, 12:00 AM CST to 3:00 AM CST
- Where
- Clay County, 5.5 mi ENE of Bible Grove to 2.31 mi N of Cruse
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.911, -88.362
Heavy downpours which produced 2 to 3 inches of rain per hour between 2200-0000 local time resulted in flash flooding across the northern half of Clay County. Numerous rural roads were impassable, streets were flooded in the town of Hord, and parts of U.S. Highway 45 from the Effingham County line to about Louisville were closed. The flooding subsided within three hours.
Thunderstorm Wind, Lawrence
- When
- September 2, 12:25 AM CST to 12:35 AM CST
- Where
- Lawrence County, Lawrenceville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 38.720, -87.670
A tree and several tree branches were blown down in Lawrenceville.
Flash Flood, Jasper
- When
- September 2, 12:30 AM CST to 3:30 AM CST
- Where
- Jasper County, 2.39 mi WSW of Wheeler to 4.38 mi WSW of Bogota
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.035, -88.360
Heavy downpours which produced 2 to 3 inches of rain per hour between 2230-0030 local time resulted in flash flooding across much of Jasper County. Numerous rural roads were impassable, streets were flooded in Newton, and parts of Illinois Route 33 from Newton to the Crawford County line, as well as Illinois Route 130 just south of Newton, were closed. The flooding subsided within three hours.
Flash Flood, Crawford
- When
- September 2, 1:00 AM CST to 4:00 AM CST
- Where
- Crawford County, 1.7 mi NNW of Kibbie to 1.03 mi SSW of Pierceburg
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.090, -87.948
Heavy downpours which produced 2 to 3 inches of rain per hour between 2300-0100 local time resulted in flash flooding across a large part of Crawford County. Numerous rural roads were impassable, streets were flooded in Robinson and Oblong, and two state highways were closed, including Illinois Route 1 from Robinson to Hutsonville and Illinois Route 33 from the Jasper County line to Palestine. The flooding subsided within three hours.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in New York, September 2, 20141 injured · $210,000 · EF1 · 15 events
- Tornadoes and Damaging Winds in Louisiana, September 2, 2014$250,000 · EF1 · 5 events
- Heavy Snow and High Surf in Alaska, September 2 to 5, 2014$150,000 · 4 events
- Damaging Winds in New York, September 2, 2014$75,000 · 50 kt wind · 5 events
- Damaging Winds in Maryland, September 2, 2014$28,000 · 52 kt wind · 17 events
- Flash Flooding and Damaging Winds in Mississippi, September 2, 2014$28,000 · 52 kt wind · 12 events
- Flood and Damaging Winds in Pennsylvania, September 2, 2014$28,000 · 50 kt wind · 7 events
- Damaging Winds in Kentucky, September 2, 201452 kt wind · 25 events
- Damaging Wind in Vermont, September 2, 2014$25,000 · 55 kt wind · 1 event
- Flash Flooding and Damaging Wind in Tennessee, September 2, 20141 injured · $13,000 · 50 kt wind · 5 events
- Damaging Wind and Lightning Strikes in Pennsylvania, September 2, 2014$20,000 · 50 kt wind · 4 events
- Flash Flood and Heavy Rain in West Virginia, September 2, 2014$20,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540536, 543728, 543732, 540537, 543733, 543736.